Education Blog for Healthcare Professionals

Archive for the ‘Pulmonary Embolism’ Category

Pulmonary Hypertension after PE – CTEPH

| Pulmonary Embolism, Uncategorized | Comments Off on Pulmonary Hypertension after PE – CTEPH

Pulmonary hypertension affects up to 4 % of PE patient and typically occurs within the first 2 years after a PE.  It is defined as a mean pulmonary artery pressure of ≥ 25 mm Hg by right heart catheterization, with normal pulmonary capillary wedge pressure, and elevated pulmonary vascular resistance.  Pulmonary hypertension occurring after an episode of PE or due to asymptomatic recurrent thrombosis is referred to as Chronic Thrombo-Embolic Pulmonary Hypertension (CTEPH). Read the rest of this entry »

Incidentally Discovered DVT, PE or Other Clots

| Cancer and blood clots, Clots in unusual locations, Deep Vein Thrombosis (DVT), Pulmonary Embolism, Uncategorized | 3 Comments »

General comments

CT or MRI scans will occasionally detect an incidental iliofemoral DVT, PE or intra-abdominal thrombosis (IVC, portal, splenic, mesenteric or renal vein). This is particularly common in cancer patients undergoing staging CT scans. When such an incidental, asymptomatic venous thromboembolism (VTE) is discovered, the question arises whether the patient should be treated with anticoagulants or not. Read the rest of this entry »

DVT and PE: How Long to Treat With Anticoagulants?

| Anticoagulants, Deep Vein Thrombosis (DVT), Pulmonary Embolism, Therapy, Uncategorized | Comments Off on DVT and PE: How Long to Treat With Anticoagulants?

Explanation for Patients

The complex topic of “Length of Anticoagulant Treatment” for patients with VTE  is being addressed in a blog entry written for patients, found on the Clot Connect patient education blog (here).

For the Health Care Professional

Well respected treatment guidelines exist [ref 1,2]. Read the rest of this entry »

Testosterone and Thrombosis

| Arterial Clots, Deep Vein Thrombosis (DVT), Pulmonary Embolism, Therapy, Uncategorized | 1 Comment »

Testosterone Replacement Therapy

Replacement therapy with low doses of testosterone does not adversely affect blood coagulation status [ref 1] and does not appear to increase the risk of venous or arterial thrombosis. Thrombosis is not listed as a potential side effect in the commly used drug compendium (Micromedex). Furthermore, the 2006 “Clinical Practice Guideline” from the Endocrine Society also does not list thrombosis as a side effect of testosterone replacement therapy, or a previous history of blood clots as a reason not to give testosterone replacement therapy [ref 2]. However, the Androgel® package insert (prescribing information) lists “blood clots in the legs” as a potential side effect Read the rest of this entry »

HHT

| Deep Vein Thrombosis (DVT), Pulmonary Embolism, Therapy, Uncategorized | Comments Off on HHT

What is HHT?

HHT (Hereditary Hemorrhagic Teleangiectasia), called Osler-Weber-Rendu syndrome,  is an inherited disorder in which small blood vessels develop abnormally [ref 1].  It is estimated that 30,000 to 60,000 people (1 out 5,000 to 10,000) in the United States are affected. Individuals with HHT develop telengiectasias in the skin (usually in the fingers and hands) and the mucosa of the nose and mouth.  Similar abnormal blood vessels (arterial-venous malformations, AVMs) can also develop in internal organs Read the rest of this entry »

DVT and PE: Symptoms and Risk Factors

| Deep Vein Thrombosis (DVT), Pulmonary Embolism, Uncategorized, Venous Clots | Comments Off on DVT and PE: Symptoms and Risk Factors

A detailed discussion of the symptoms of and risk factors for DVT and PE, written for patients, is available on the Clot Connect Patient blog- connect here. We hope that the health care professional will find this document suitable to be printed out as a handout for patients and their family members whom they want to educate about the symptoms of and risk factors for DVT and PE.

Last updated: June 22nd, 2011

Progestin-only Contraceptives and Thrombosis

| Deep Vein Thrombosis (DVT), Pulmonary Embolism, Thrombophilias, Uncategorized, Venous Clots, Women and blood clots | 2 Comments »

Background

It is well known that combination contraceptives (containing estrogens AND progestins) increase the risk for venous thromboembolism (VTE). Relatively few data, however, have been published on progestin-only contraceptives, so that until recently it was not clear whether they increase the risk for venous thromboembolism (VTE) or not. Read the rest of this entry »